Ohio, 2025Flooding in Ohio, July 17, 2025
July 17, 2025 · NWS ILN · 5 events in 2 counties and zones
A low pressure system moved through the Mid Atlantic region, trailing a cold front south through the Ohio Valley. This cold front stalled out across central Ohio, prompting showers and thunderstorms to develop along its boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through the Mid Atlantic region, trailing a cold front south through the Ohio Valley. This cold front stalled out across central Ohio, prompting showers and thunderstorms to develop along its boundary. Some of these storms produced heavy rainfall that resulted in quick runoff and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 6:50 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 17, 6:50 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
750 PM EDT Thu Jul 17 2025
.SYNOPSIS...
Stalled frontal boundary draped across the upper Ohio Valley will
result in episodic shower and thunderstorm activity today and through
the weekend. While storms may be strong to severe at times, the
repeated rounds of efficient rainfall will increase the potential for
flooding, especially as we progress into the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Coverage in showers and thunderstorms beginning to increase this
afternoon with the help of diurnal heating. Cold frontal boundary is
currently draped around the I-71 corridor, with majority of
convection expected SE of this interstate. Moderate MLCAPE values of
1000-1500 J/kg have developed, but overall shear values remain
marginal at best. This will result in mainly single cell or mult-cell
clusters today, with damaging straight-line winds being the primary
severe threat. However, DCAPE values appear to remain capped at
~700-900 J/kg, so the downburst environment isn't overly impressive.
Thus, severe storm potential will be limited, but a handful of
storms may still produce localized gusts of 40-50 mph.
The primary concern with these storms will shift to flash flood
potential. Synoptic/mesoscale environment remains conducive to
flooding through this period, along with the next couple of days
given the quasi-statoinary front, humid air mass, anomalous PWATs of
1.75"-2.00" and the signal for repeated rounds of thunderstorms.
Locations that receive multiple rounds of storms will have their
soils primed to shorten the amount of rainfall needed to cause flash
flooding. Best flooding potential for this period will be through the
late evening hours, although this threat still remains fairly
isolated today.
A bit of a lull in convective activity is expected during the middle
of the night, but there is a signal in CAMs to show a complex of
storms developing near the Tristate region early Friday morning.
&&
.SHORT TERM /FRIDAY NIGHT/...
Complex of storms expected near/south of the OH River Friday morning
as the cold front sinks southward. Eventually, this boundary will
stall near or just south of the river and remain there for majority
of the daytime hours. This will result in a relative minimum in
convective activity for our CWA. However, keep in mind that isolated
showers/storms may still develop during the daytime hours, but
coverage should be lower. Daytime highs trend a couple degrees
cooler in the lower to middle 80s.
The quasi-stationary boundary will begin to shift back northward as
a warm front Friday night. This will bring renewed chances for
shower and thunderstorm activity, especially near the Ohio River. Severe
storms are not expected Friday night, but we will have to keep an
eye on any training storms or efficient rainfall over hard hit areas.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Extended period starts with pretty good ensemble agreement of high
convective precip potential and PWs at 2.0+ Sigma anomalies/above
the 99th percentile across much of the area, creating a more focused
flood threat through the weekend. Where the uncertainties lie are
where any MCS activity sets up/tracks, as this would affect latter
convective system initiation and further prime ground conditions
for additional rounds of convection.
While Saturday begins with overall zonal flow, ridging across the
southern plains sets the region up for NW flow and, combining with
the high PWATs, sets up a ridge rider pattern with the potential for
bouts of repeated heavy rain. Still fairly modest confidence in
where this sets up. While potential for localized flooding and some
areas of flash flooding exists area-wide, current thinking is the
greatest risk will be especially across IN/Southern Ohio/Northern KY
Saturday and Sunday.
While Monday could bring a relative lull in convective activity with
the convective focus further south of the Ohio River, still
potential for at least scattered showers and storms especially
across the southern forecast area.
Beyond Monday, increasing convergence on a ridge building solution
with 590+ H5 heights pushing into the forecast area, which could
increase heat indices toward 100 in the Tue/Wed timeframe.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Thunderstorm activity will be found tonight and much of Friday, but
the location and timing are in a high state of uncertainty, even in
the near term. Guidance is keying on some lower mvfr cigs in the
morning everywhere, lingering into the afternoon north of CVG/LUK.
Timed early/ongoing shra at CVG/LUK and expect that only a few
rumbles of thunder will present itself in the primarily stratiform
rain, which should see IFR cigs and vsbys on the MVFR/IFR cusp.
Initial thoughts were that storms wouldn't reach DAY or ILN but this
was primarily gleaned from models that aren't capturing the ongoing
precip, but did lay out a line along a boundary located south of the
I-70 corridor for the next few hours. Will maintain an eye on trends
and could amend DAY/ILN to bring in this convection. If this is the
result over the next few hours, it stands to reason that the w-e
corridor could impact central OH and CMH/LCK before midnight.
While models have been underperforming wrt both timing and
placement, they agree on activity in the west early in the morning
spreading east. CMH/LCK could get caught in this by late morning, but
indications here were that a narrow block of time near 18Z would
stand the better chances. Expect low MVFR to potentially IFR cigs
through the day tomorrow, lifting in the afternoon.
Confidence in this forecast is particularly low given the necessity
to time shower/thunderstorm activity in an airmass ripe for
development but having very localized sources of upward motion versus
a nice s/w that could be timed a bit better.
OUTLOOK...Thunderstorms are likely through Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until midnight EDT tonight for OHZ073-074-077>082-088.
KY...Flood Watch until midnight EDT tonight for KYZ089>100.
IN...Flood Watch until midnight EDT tonight for INZ075-080.
&&
SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JDR
AVIATION...Franks
Hazardous weather outlook, Jul 17, 2:35 AM EST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EDT Thu Jul 17 2025
INZ050-OHZ026-034-035-042>046-051-052-180745-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-
335 AM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for east central Indiana, central
Ohio and west central Ohio.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of showers and storms are expected this weekend.
These repeated episodes of heavy rain may lead to flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ058-059-066-073-074-OHZ053>056-060>065-070>072-180745-
Fayette-Union-Franklin-Ripley-Dearborn-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-
335 AM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.
.DAY ONE...Today and tonight.
Isolated damaging thunderstorm winds will be possible this afternoon
into the early evening hours. Localized flash flooding will be
possible due to heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of showers and storms are expected through Sunday.
These repeated episodes of heavy rain may lead to flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ075-080-KYZ089>100-OHZ073-074-077>082-088-180745-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
335 AM EDT Thu Jul 17 2025
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio and
southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Isolated damaging thunderstorm winds will be possible this afternoon
into the evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of showers and storms are expected through Sunday.
These repeated episodes of heavy rain may lead to flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 17, 4:25 PM EST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
525 PM EDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Flood Augusta 38.77N 84.01W
07/17/2025 Bracken KY 911 Call Center
High water was reported on 2nd Street in
downtown Augusta near Main Street and
Elizabeth Street.
&&
HATZOSLocal storm report, Jul 17, 7:43 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
843 PM EDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Flood 4 WNW Sunman 39.25N 85.17W
07/17/2025 Ripley IN Emergency Mngr
Flooded roadway near the intersection of
East County Road 1200 North and North County
Road 500 East.
&&
HATZOSFlood, Licking
- When
- July 17, 8:40 PM EST to 10:40 PM EST
- Where
- Licking County, 1.68 mi SSE of Luray to 1.77 mi SSE of Luray
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.928, -82.517
Several inches of standing water was reported inside of the Buckeye Lake Fraternal Order of Eagles building, causing minor damage.
Flood, Licking
- When
- July 17, 8:41 PM EST to 10:41 PM EST
- Where
- Licking County, 1.48 mi SSW of Luray to 1.59 mi SSW of Luray
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.930, -82.540
High water was reported over the intersection of State Route 37 and State Route 79 on the Licking / Fairfield County line.
Flood, Fairfield
- When
- July 17, 9:16 PM EST to 11:16 PM EST
- Where
- Fairfield County, 0.53 mi E of Lakeside to 0.45 mi E of Lakeside
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.920, -82.510
High water was reported along North Bank Road NE, near Lakeside Road NE. Additionally, it was reported that a vehicle became disabled in high water along the 3400 block of Sellers Drive.
Flood, Licking
- When
- July 17, 9:20 PM EST to 11:20 PM EST
- Where
- Licking County, 0.87 mi SE of Jacksontown to 0.91 mi NE of Avondale Park
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.940, -82.410
State Route 13 was reported to be closed due to high water just south of Interstate 70.
Flood, Licking
- When
- July 17, 9:30 PM EST to 11:30 PM EST
- Where
- Licking County, 0.53 mi W of Buckeye Lake to 0.85 mi W of Buckeye Lake
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.930, -82.490
Several inches of standing water was reported at the Buckeye Lake Columbus East KOA Campground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Maine, July 17, 20251 death · 6 events
- Rip Current in Puerto Rico, July 17, 20251 death · 1 event
- Wildfire in Colorado, July 17 to 22, 2025$2.8 million · 1 event
- Flash Flooding in Louisiana, July 17, 2025$720,000 · 3 events
- Flash Flooding in Indiana, July 17, 2025$50,000 · 2 events
- Flash Flooding in Illinois, July 17, 2025$26,000 · 2 events
- Flash Flooding and Flooding in West Virginia, July 17 to 21, 2025$9,000 · 50 kt wind · 19 events
- Excessive Heat and Heat in Tennessee, July 17 to 19, 202518 events
- Flash Flooding and Flooding in Ohio, July 17 to 20, 2025$8,000 · 50 kt wind · 18 events
- Damaging Wind in Vermont, July 17, 2025$20,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 17, 2025$15,000 · 50 kt wind · 4 events
- Flash Flooding in Indiana, July 17 to 19, 202512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270589, 1270583, 1270585, 1270586, 1270587.